Coming off Citalopram...is it really as bad as this?

Hi all, I've been on Citalopram 20mg for about 9 months and decided due to other health issues to come off. I felt better and never really felt I needed it in the first place, it was more to show willing to the doctor. Anyway I went to the docs to tell them I wanted off so they gave me a reduced dose of 10mg. I halved my dose for a few weeks and then last Friday I went out and totally forgot to take my Citalopram so just decided it was a good time to stop altogether. I felt fine up until Thursday this week and I felt a bit heavy headed with dizzy spells, since then the dizzy spells have become worse and tonight the tears have started. I feel like my mood has just got terrible since coming off them. My question is how long will these withdrawal affects last? I feel awful! Thanks x

6 Replies

oldestnewest
  • If you were drinking alcohol that might explain the tears. Alcohol is to be avoided due to the aftermath effect on your mood and emotions. I've experienced that a few times after drinking, it makes me very down the next day and tearful randomly for a week or so after.

  • This is pretty normal when you taper off quickly. I think the half life of that med is around 35 hours and it takes 5.5 half lives to get filtered out of your body, so that adds up to about a week, which is when you started feeling symptoms. I guess you Can either start taking a small amount again to reduce the withdrawal or stay cold turkey and deal with the crappy feeling until it goes away, which might be up to a month.

    Anyway good luck!

    -

  • I was on citalapram 20mg and when I stopped I had similar feelings to you. I went down hill very fast, I felt like I was having a breakdown. I came to the conclusion that that's the reason I was put on them ten years ago so started taking them again. I felt good straight away. Maybe you shouldn't be coming off them..... If I forget to take one I get dizzy so I think that's normal. Good luck x

  • Thanks for your advice. I think I'm going to just grit my teeth and get through the next few days. I really don't want them anymore. They've made me different and I don't like it so would rather suffer for a few weeks now then be the zombie I felt I was!! I feel ok this morning but the dizzy spells come and go. I think I just need to stop feeling sorry for myself and get out of the house and take my mind off stuff. Xxxx

  • Ide be really interested to know how you feel coming off them and how you cope staying off them. I haven't taken mine for 4 days now as I've been told I have an ulser caused by long use of citalapram. I'm only off them for a week then back on a lower dose. I'm thinking of not taking them again and taking a leaf out of your book x

  • Hi, its been 17 days since I came off them now and out of those days 14 of them have been horrific! But I am not sure whether it's coincidental and I've been suffering from a virus at the same time. I've been feeling dizzy, headaches and sicky mostly in the afternoons.

    I really don't know if it's something I've caught or the side effects of Citalopram. Either way I am glad I came off them because hopefully I will get better soon and won't have to take the medication anymore xx

You may also like...